Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

I am a IV user, shot up heroin. Noticed swelling and bruise on veins. What could be wrong?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
So I am a IV user. I use to shot up herion and then I went to rehab and havent touched it again in over 10 months but about a month ago I started shooting up Meth. I know this isn't any better and I realize and know this so I am already signed up for another treatment place but they are full so I have to wait for a bed. But anyways to my question.....While I was using herion and would miss my vein I know it would hurt and swell up but you could rub it out but with meth it isn't the same. So I was thinking I was in a vein (which was located on my right arm on the other side of my elbow...the cease where your arm bends....? (This happened about 1 to 1 1/2 months ago) On the left side of that part of my right arm) and pushed in about 3cc of meth and it burnt like hell so I stopped and then there was just alittle bump underneath. I have had this happen a couple times before so I rubbed it alittle put some ice on it and figured it would go away. But almost 3 days later it just randomly swellled up so bad and became so hot and painful!! It countined to get worse. Turned black and blue and weird bumps all over it...Kind of like white heads. And just kept getting bigger! Well I hate going to go the doctor so I kept saying if it doesn't get better tomorrow I'll go see them. So after putting it off for like a week it actually started looking better. It is not swollen anymore. It still has a little bruise around it....its a yellowish one so I can tell its going away. And I never had to pop it and no pus ever came out of it. But I figured it just a bad miss and reacted differently and since it was going away then I was fine. But then about 4 or 5 days later another bumped popped up in a different spot! This time it was still on my right arm, but on the top of my arm. still below my elbow (about 4 to 5 inchs away from my elbow and 2 to 3 inchs away from my first spot). I didn't shot anything into that spot so I didnt understand why this could happen?? It wasnt ever to hot like the first one but was still very painful!!!! Could barely bend my arm at all! Looks like I have a 2nd elbow! And it is as hard as a rock!!!!!! Its hasnt changed in size at all though! But the pain has pretty much gone away! So o course I am still not going to the doctor and it now has been about 1 1/2 months since having my first one. Well I stupidly couldnt hit a vein in my left arm cause I had been using it to much cause my right arm was out of commission for awhile from all these bumps but I stupidly tried anyways. I went on the bottom part of my arm....about 5 inchs away from my first bump!! Well it hurt so bad right away just sticking the needle in that I took it out right away!! And insteadly there was a red little bump! Then aboiut 4 hours later, I was wearing long sleeve so I didnt realize it had gotten sooo bad!! It was just itchin like crazy!! So I lifted up my sleeve to look at it and its also huge now and very very black and blue!! I dont understand....I am not injecting anymore into that arm, I dont use dirty needles or anyone elses needles, or even water or spoon or anything!!! What could be wrong? I am embarressed to go to hospital but I dont want it to end with me having to get my arm cut offf or something....Any home remmidies I could do besides quit all together cause that is going to be happening soon!!! Please help me!!!
Posted Sat, 24 Nov 2012 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 6 hours later
Hi and welcome to Healthcare Magic. Thanks for your question...

From the symptoms you have described, you appear to be having a "venous thrombosis / thrombo-phlebitis" (i.e. blockage and inflamation of the vein) along with an inflamation / infection of the underlying tissues ("cellulitis").

Now, the reason why your symptoms are so exaggerated and widespread is probably due to your underlying medical problem (with the white blood cells). There is a strong likelihood that this could be causing the exagerrated inflamatory response and thereby resulting in the multiple swellings and spreading symptoms.

Simple home remedies may not help much, but you can try gentle hot fermentation, keeping the affected arm elevated on pillows, taking adequate fluids and getting as much rest as possible. Avoid massaging or moving the arm frequently. In case you develp fever, chills or if the arm becomes red and warm, then it means that you are developing complications and you need compulsory medical attention.

There are two important thing to be worried about here. One is that, there is a risk of a severe infection spreading to the entire arm. Another is that since this is in the stream of blood flow, the blood clot or infection can rapidly spread to the the lungs or heart, leading on to potentially XXXXXXX consequences. Therefore, if treatment is taken quickly, it will save you a lot of trouble later on. Treatment usually involves anti-inflamatory medication, antibiotics and local measures to reduce the swelling. So, I would strongly recommend that you get your arm advised by your doctor and take proper medical treatment. I can understand your hesitation to go to a doctor because of the embarassment that the doctor might be critical and judgemental about you. But please keep in mind that it is every doctor's responsibility to provide the necessary medical care in cases of emergency, irrespective of what the cause may be. So, please seek medical attention at the earliest.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor